Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 90, NWS Charleston, SC

August 27, 2002McIntosh County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Aug 27, 2002, 5:10 PM EDT for McIntosh County, Georgia. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 27, 2002, 5:10 PM EDT (21:10 UTC)
Expired
Aug 27, 2002, 6:00 PM EDT
In force
50 min
Issued by
NWS Charleston, SC
Area
Whole counties

County McIntosh County, GA

The radar

The Jacksonville radar (KJAX), 115 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 5:25 PM EDTThunderstorm Wind 50 EDarien, GASeveral trees were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1385 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

467 
WUUS52 KCHS 272110
SVRCHS
GAC191-272200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
509 PM EDT TUE AUG 27 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCINTOSH COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 600 PM EDT.

* AT 509 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES
  NORTHEAST OF TOWNSEND...OR ABOUT 14 MILES NORTH OF DARIEN...MOVING
  EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SOUTH NEWPORT.
  SHELLMAN BLUFF.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 3162 8158 3146 8157 3146 8122 3164 8125

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:32 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 27, 2:32 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
232 PM EDT TUE AUG 27 2002

ZFP:
MOIST AND OCNLY UNSETTLED PATTERN TO CONTINUE FOR THE NEXT FEW DAYS.
THE 12Z ETA AND AVN ARE IN VERY GOOD AGREEMENT BUT DETAILS ON THE
CWFA SCALE ARE STILL DIFFICULT TO PIN DOWN. WELL DEFINED LOW LVL
CONVERGENCE AXIS ACROSS SOUTH GEORGIA AND OUR COASTAL WATERS THIS
AFTN FOCUSING HEAVY CONVECTIVE RNFL. WHILE THE MODELS CONTINUE TO
DRAPE A QUASI-STATIONARY BOUNDARY ACROSS OUR REGION INTO FRI...
BROAD SCALE OMEGA IS PROGGED TO SHIFT OFFSHORE. QPF FIELDS ALSO
SHIFT FROM ERN NORTH CAROLINA SOUTHWARD OVER OUR OFFSHORE WATERS.
THE ETA H7 UVV AND QPF FIELDS LOOK TOO EXAGGERATED AND WILL FOLLOW
CLOSER TO THE AVN SOLUTION.

IN THE SHORT TERM...HEAVY RNFL STILL A THREAT THROUGH THIS EVENING.
NOT CONFIDENT THAT THE DOWNPOURS OVER OUR GEORGIA CWA WILL MAKE
THEIR WAY INTO OUR NRN ZONES BEFORE DISSIPATING. IT IS DIFFICULT
TO DISCERN INDIVIDUAL VORT MAXIMA IN THE WATER VAPOR IMAGERY...IT
LOOKED LIKE ONE MAY HAVE ZIPPED NNE THRU THE MIDLANDS THIS MORNING.
BEST PLAN OF ACTION IS TO CONTINUE 50/60 POPS THRU WED THEN TAPER
BACK UNTIL FRI.

ON FRI...IT LOOKS LIKE ONE LAST SURGE OF LIFT AND MOISTURE ON THE
HEELS OF ATLC HIGH PRES DOMINANCE. LABOR DAY WEEKEND SET FOR HIGH
TEMPS 85-90 COAST AND AROUND 90 INLAND AS DEEP ONSHORE PREVAILS
WITH 20/30 PCNT CHCS OF MAINLY DIURNAL SHOWERS/TSTMS.

CWF:
FRONT STRETCHED ACRS CAROLINAS AND GA WITH HIGH PRES OFF THE MID
ATLC COAST WILL SHIFT WINDS SLOWLY TO THE SE AND PICK SPEEDS UP A
LITTLE OVER NEXT 2 DAYS. WINDS AND SEAS EXPECTED HIGHER OVER MARINE
ZONES N OF OUR WATERS. BUT WITH EXPECTED GOOD PCPN COVG AND TIGHTER
GRAD...PLAN TO SLIGHTLY HIGHER THAN CURR FCST FOR OUR NRN WATERS IN
THE SHORT TERM. NO HEADLINES THOUGH.

PRELIM NUMBERS:
CHS   72  85  72  84 /  70  60  30  40
SAV   71  87  71  87 /  50  50  30  40
CHL   76  83  76  83 /  70  60  30  40
NBC   71  85  72  84 /  70  60  30  40
RBW   70  85  70  86 /  70  60  30  40
MHP   71  87  71  88 /  50  40  20  30

.CHS...
GA...NONE.
SC...NONE.

In the hours before

Special weather statement, Aug 27, 4:39 PM EDT, 31 minutes before
GAZ137-140-141-272130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
439 PM EDT TUE AUG 27 2002

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS EASTERN LONG
AND WESTERN MCINTOSH COUNTIES THROUGH 530 PM. LOCATIONS NEAR
THE PATH OF THESE STORMS INCLUDE TOWNSEND...VALONIA...AND
SOUTH NEWPORT.

LOCALIZED WIND GUSTS TO 50 MPH...SMALL HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING STRIKES CAN BE EXPECTED WITH THESE STORMS.

MOVE INDOORS WHEN THUNDERSTORMS ARE OCCURRING. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED.

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.